Coping with Appearance Changes

For many people, the side-effects of cancer treatment include appearance changes that can be difficult to deal with.

For many people, the side-effects of cancer treatment include appearance changes that can be difficult to deal with. Some of these changes usually temporary, such as weight loss or gain, swelling of the face, skin irritation or redness, and hair loss. Permanent physical changes, such as loss of a breast or organ, surgical scarring, and swelling due to lymphatic obstructions present even greater challenges.

Chemotherapy drugs are powerful medications that aggressively attack rapidly growing cancer cells. They can also damage healthy cells, such as in the roots of your hair. The resulting hair loss is usually temporary, lasting until several weeks after treatment is completed. The type and dose of chemotherapy you receive will determine whether or not you have hair loss, and some patients will not lose hair at all.

Radiation therapy can also cause hair loss, but only in the area that is being treated. For example, radiation to your head may cause you to lose some or all of the hair on your head, even eyebrows and lashes. But radiation to your breast will not cause hair loss. Your doctor or nurse will be able to tell you what you can expect from your particular treatment.

While hair loss can be a blow to your self-esteem, it will help to have a positive attitude and the support of your friends and family. Many patients gain a sense of control by cutting their hair very short, or even shaving their heads, before the hair loss begins. If you opt to purchase a wig, it is best to do it while you still have all your own hair. That way, you can match your current color and style. Wigs are available in a variety of materials and styles and at all price ranges. See a list of companies that sell wigs and other hair accessories

Chemotherapy and radiation treatments may also cause changes to the appearance and texture of your skin, including redness, dryness and irritation. By making adjustments to your regular skincare regimen, you can lessen the effects of these treatments.

Radiation therapy or the surgical removal of lymph glands can cause lymphedema, a build-up of fluids in your body that make an arm or leg to swell and become painful. Symptoms may begin six to eight weeks after surgery or after radiation treatment for cancer, or they can take years to develop. Lymphedema is a lifelong condition, but there are many things you can do to helpkeep it under control

Whatever physical changes you are dealing with related to your cancer and treatment, remember that your feelings and concerns are perfectly normal. You are not being vain to care about your appearance. 

To help you boost your self image during this vulnerable time, it is especially important to surround yourself with positive, supportive people. Ask for help when you need it, and accept help when it is offered. It may be beneficial to talk with others who are facing similar challenges. Ask your health care provider or an Allegiance Health Patient Navigator (517 780-7388) for local or online support groups you can join. 

Allegiance Health offers a free makeover and grooming class for women who are dealing with cancer through the nonprofit organization Look Good … Feel Better. The class includes hands-on instruction on makeup, skin care and nail care and offers suggestions for using wigs, turbans and scarves. Led by licensed cosmetologists who are American Cancer Society volunteers, the class is offered on the third Thursday of every month from 2-4 p.m. at Allegiance Health Radiation Oncology—Tejada Center. Each participant receives a free makeup kit valued at more than $250. Call 1-800-227-2345 to reserve your spot. If you would like to receive a free beauty guide, without the class, click here.

You can reduce your cancer risk by getting regular medical care, living smoke-free, limiting alcohol use, avoiding excessive exposure to UV rays from the sun and tanning beds, eating fruits and veggies, maintaining a healthy weight and being physically active.